Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 2, 20224 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 2, 2022, 7:58 PM MDT for 4 counties in Utah. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2022, 7:58 PM MDT (01:58 UTC)
Expired
May 2, 2022, 9:00 PM MDT
In force
62 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Box Elder County, UT, Davis County, UT, Tooele County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:35 PM MDTTSTM WND GST 5916 Wnw Dugway, UTMESONET STATION DPG16 15.6 NW DUGWAY (DUGWAY).
May 2, 8:35 PM MDTNON-TSTM WND GST 6310 S Lakeside, UTMESONET STATION LMR 10.3 S LAKESIDE (UUNET).
May 2, 8:45 PM MDTTSTM WND GST 5910 Sw Dugway, UTMESONET STATION DPG05 9.9 SW DUGWAY (DUGWAY).
May 2, 8:50 PM MDTTSTM WND GST 591 Se Delle, UTMESONET STATION UTEDL 1.5 SE DELLE (UTAH DOT).
May 2, 9:10 PM MDTTSTM WND GST 6111 W Hooper, UTMESONET STATION FREUT 11.4 SW WEST WARREN (UUNET).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS55 KSLC 030158
SVRSLC
UTC003-011-045-057-030300-
/O.NEW.KSLC.SV.W.0003.220503T0158Z-220503T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
758 PM MDT Mon May 2 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Weber County in northern Utah...
  South central Box Elder County in northern Utah...
  Western Davis County in northern Utah...
  Eastern Tooele County in northern Utah...

* Until 900 PM MDT

* At 758 PM MDT, showers producing severe outflow winds were located 
  along a line extending from 13 miles northwest of Great Salt Lake 
  South of the Causeway to Delle to near Dugway Proving Ground Test 
  Range, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Weather Station Observed. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tooele, Grantsville, Dugway English Village, Stansbury Park, Dugway
  Proving Ground Test Range, Delle, Tooele Army Depot, Skull Valley,
  Clive, Great Salt Lake South of the Causeway, Knolls, Utah Test and
  Training Range North, Utah Test and Training Range South, Stockton,
  Rush Valley, Hat Island, Erda, Lakeside, Lake Point and Antelope
  Island State Park.

This includes Interstate 80 in Utah between mile markers 39 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4074 11332 4128 11311 4120 11237 4103 11209
      4083 11216 4077 11226 4070 11221 4007 11263
      4007 11330
TIME...MOT...LOC 0158Z 279DEG 26KT 4117 11254 4077 11277 4013 11318 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Church
2 follow-up statements
136 
WWUS55 KSLC 030225
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
825 PM MDT Mon May 2 2022

UTC003-011-045-057-030300-
/O.CON.KSLC.SV.W.0003.000000T0000Z-220503T0300Z/
Weber UT-Box Elder UT-Davis UT-Tooele UT-
825 PM MDT Mon May 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHWESTERN WEBER...SOUTH CENTRAL BOX ELDER...WESTERN DAVIS AND
EASTERN TOOELE COUNTIES...

At 824 PM MDT, showers producing severe outflow winds were located 
along a line extending from 10 miles west of Hooper to 11 miles 
north of Grantsville to 15 miles southwest of Dugway English 
Village, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Weather stations observed. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tooele, Grantsville, Dugway English Village, Stansbury Park, Delle,
Tooele Army Depot, Skull Valley, Great Salt Lake South of the
Causeway, Dugway Proving Ground Test Range, Stockton, Rush Valley,
Hat Island, Erda, Lake Point and Antelope Island State Park.

This includes Interstate 80 in Utah between mile markers 67 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4120 11237 4103 11209 4083 11216 4077 11226
      4070 11221 4007 11263 4007 11308 4123 11268
TIME...MOT...LOC 0224Z 279DEG 26KT 4114 11232 4074 11255 4010 11296 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Church
130 
WWUS55 KSLC 030301
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
901 PM MDT Mon May 2 2022

UTC003-011-045-057-030311-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-220503T0300Z/
Weber UT-Box Elder UT-Davis UT-Tooele UT-
901 PM MDT Mon May 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBER...SOUTH
CENTRAL BOX ELDER...WESTERN DAVIS AND EASTERN TOOELE COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4120 11237 4103 11209 4083 11216 4077 11226
      4070 11221 4007 11263 4007 11308 4123 11268
TIME...MOT...LOC 0301Z 279DEG 26KT 4110 11200 4070 11223 4006 11264 

$$

Church

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:23 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 2, 4:23 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 PM MDT Mon May 2 2022

.SYNOPSIS...A broad and highly amplified trough and embedded
shortwaves will drive periods of widespread gusty winds as well
as areas of light precipitation through Wednesday morning. After
a warm and dry period to finish the week, another storm system is
poised to impact the area by the weekend.

&&

.SHORT TERM (THROUGH 00Z THURSDAY)...A potent and intensifying H7
front is progressing through eastern Nevada at this time, with
wind gusts to 45 mph noted ahead of and behind the front. A
substantial amount of dust and sand lofted by these strong
westerly winds is present, evident in satellite imagery and
highway cameras. Modeling suggests this dust may concentrate
behind the surface cold front, progressing across the west desert
and I-80 through the evening, and eventually impacting the Wasatch
front around 9PM Monday. Visibility reductions with the frontal
boundary may be sudden and significant, though should improve with
the northwesterly flow strengthening as the boundary exits to the
east. Lacking much in the way of moisture, the portion of the
front in the forecast area will remain dry aside from showers along
the UT/ID border. Chances for a thunderstorm and locally heavy
rainfall are higher for areas east of I-15, including the Cache
and Bear River valleys through southwest Wyoming. While the
environment should remain unfavorable at this time, cannot rule
out the rogue severe storm.

High res modeling highlights the development of an embedded
shortwave on the backside of the low by midday Tuesday, which
should aid in more widespread showers for northern and central
Utah, especially given the additional moisture wrapping around
from the north. For southern Utah, dry conditions continue, but
widespread gusty winds are expected as the gradient tightens
overhead. Generally west through northwest flow, good jet-level
dynamics, and warm advection behind the H5 trough axis should lead
to steady mountain precipitation with accumulating snowfall
likely above 6500ft. A weak convergence zone sagging south through
central Utah through the early afternoon may help trigger showers
and thunderstorms in the region along its leading edge, becoming
more of an outflow wind threat for southern Utah as the boundary
tightens but moisture dissipates.

Wednesday will see continued cloud cover and showers for the
northern and central portions of the forecast area, with low level
warm advection and breaks of sunshine kicking off a warming trend
for the rest of the week. By late afternoon, large scale
subsidence returns ahead of a building ridge, with clearing skies
expected through the evening.

.LONG TERM (AFTER 00Z THURSDAY)...To start the extended we see
northwesterly flow aloft associated with a short lived ridging
pattern over the CWA. This ridging will keep warmer temperatures
through Friday before our next bit of active weather moves in behind
it. A developing trough over the Pacific Northwest will move into
the area late Friday and will keep the area active through the
weekend and early next week. While there is model uncertainty on the
exact timing and intensity of the system there is good agreement
that the associated low will sit over the CWA and cycle through,
promoting much cooler and wet conditions to persist during this
time.

Saturday afternoon will see the arrival of a frontal boundary
associated with the trough, bringing borderline advisory wind gusts
ahead of it and the potential for valley and mountain rain showers
through much of northern and central Utah. There also is the
potential for isolated thunderstorms to form during the afternoon
and evening with any forming instability that comes with daytime
heating. Precipitation will shift to snow for the mountains and
possibly down into the valley benches both on Saturday and Sunday
nights when temperatures bottom out. Ensemble member guidance agree
with mostly wet solutions with the low centered over Utah through
the weekend but again vary on exact timing.

The trough axis will be through Utah by Sunday evening but the
cycling low will continue to drive precipitation and hold cooler
temperatures. The axis moving through on Sunday could also promote
strong northwesterly flow aloft that could mix down borderline
advisory winds for southern Utah. While cloudy skies and continuing
precipitation could keep us from cooling too much, people in areas
near the San Pete, Sevier and potentially Cache Valleys with
agricultural interests should pay close attention to overnight
temperature trends as they now look to be borderline for hard freeze
risks.

&&

.AVIATION...KSLC...VFR conditions will likely remain throughout the
period for the KSLC terminal. Southerly winds will continue to gust
>26kts through 03Z before a cold front arrives. Behind the front
expect gusty northwesterly winds transitioning to lighter westerly
winds by 12Z. This front could initiate some VCSH, however BLDU is
more likely between 03Z-08Z which could reduce VSBY.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
for most TAF sites throughout the period. Gusty southerly winds
precede a cold front slated to push through the terminals from west
to east between 00-06Z. VCSH is possible along the front for the
northern terminals, however BLDU is more likely to accommodate the
front and linger through 09Z. This could reduce VSBY to below VFR,
at times. Behind the front, winds will remain gusty out of the
northwest/west. CIGs will generally remain above mountain
obscuration levels.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Watch from Tuesday evening through Wednesday morning
     for UTZ126.

WY...None.
&&

Wessler/Kruse/Mahan/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, May 2, 7:00 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
700 PM MDT Mon May 2 2022

UTZ101>104-030200-
Eastern Box Elder County UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
700 PM MDT Mon May 2 2022

...Strong thunderstorms will impact portions of southwestern Weber...
southern Box Elder...west central Salt Lake...western Davis and
Tooele Counties through 800 PM MDT...

At 658 PM MDT, Doppler radar was tracking a line of showers
producing gusty outflow winds along a cold front along a line
extending from 7 miles north of Great Salt Lake North of the
Causeway to 9 miles north of Clive to 15 miles east of Ibapah.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Observed.

IMPACT...Gusty winds will result in difficult driving conditions
         along I-80 and suddenly higher winds and waves on the Great
         Salt Lake.

Locations impacted include...
Tooele, Grantsville, Wendover, Dugway English Village, Stansbury
Park, Hooper, Delle, Tooele Army Depot, Clive, Utah Test and Training
Range South, Knolls, Dugway Proving Ground Test Range, Utah Test and
Training Range North, Ibapah, Skull Valley, Great Salt Lake North of
the Causeway, Great Salt Lake South of the Causeway, Fish Springs
Wildlife Refuge, Hat Island and Bonneville Salt Flats.

This includes the following highways...
 Interstate 80 in Utah between mile markers 0 and 102.
 Utah Route 30 between mile markers 0 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4159 11404 4160 11217 4084 11214 4076 11226
      4070 11215 3990 11309 3990 11369 3994 11405
TIME...MOT...LOC 0058Z 277DEG 25KT 4152 11277 4081 11302 4003 11368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:00 PM MDTSpecial Weather StatementSLCDavis, Tooele60 min
May 2, 8:43 PM MDTSpecial Weather StatementSLCDavis, Salt Lake77 min
May 2, 9:11 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCDavis, Morgan, Salt Lake, Summit, Tooele, Utah and 1 more41 min
May 3, 3:50 AM MDTHard Freeze WarningSLCGarfield, Piute, Sevier28 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.